There are three main antibiotics or classes of antibiotics that can cause seizures, according to the ASPCA Animal Poison Control Center. This primer explains what they are and what to watch for.
This group of synthetic broad-spectrum antibacterial drugs has the potential to cause seizures not only with overdose situations, but sometimes at therapeutic doses as well.
Seizures may not be protracted, but other neurological signs may be seen such as tremors and disorientation.
Metronidazole is better known than fluoroquinolones for its neurological effects, and seizure can be one of those effects.
Seizures are possible at an acute high dose, but more likely at a moderate to high therapeutic dose given over a longer period.
Procaine Penicillin G
PPG is one to watch out for in the clinic setting. Often the cause of the seizure is known because of its proximity to when the medication was given.
Seizures are seen when a single large dose is given intravenously and is due to the procaine, a local anesthetic, found in the preparation.
Treating seizures caused by antibiotics is relatively straightforward: Stop the medication, make sure to have intravenous access and treat with valium.
Unlike some toxin-induced seizures, those related to antibiotics generally respond well to first line anti-seizure treatment, and the diazepam may be continued longer due to its effect in addressing other neurological signs caused by metronidazole.